Allergy shots and hyperglycemia


#1

Has anyone had high BG when starting allergy shots?
Does it get better?


#2

Am I correct in assuming we’re talking about a steroid injection of some kind? If so, then yes, steroid injections will definitely knock your BGs high for a while. Results vary by individual and the type of steroid (YDMV) but it’s a known thing. Last time I had one for an orthopedic problem I ran high for about three weeks, but that seems a bit longer than typical from what I’ve seen others report. If you search the site for “steroid” you’ll see a lot of posts about it.


#3

I had allergy shots every week to desensitize me to various substances in the environment which were causing me to sneeze, so I was not having steroids. Every Friday, after I would have the shot, my urine sugar (it was 1967, so that was all we had) would be unusually high. When I would show my endocrinologist at the Joslin Clinic he would say he didn’t understand why the result was always going up on Fridays, since the allergy shots shouldn’t have done that.


#4

“Allergy shots” typically refer to allergen immunotherapy. This is a series of shots that usually lasts many years wherein someone with severe allergies (that can’t be adequately controlled with medication) receives increasing doses of an allergen on a biweekly, weekly, or monthly basis in an attempt to build up some tolerance to the allergen and reduce symptoms.

I did allergy shots for four years, but recently suddenly decided to stop because they seem to be having no beneficial effect on my allergies. I’m not sure that I noticed hyperglycaemia following the shots, but I definitely noticed an increase in allergy symptoms and some major fatigue every time I had a shot. It’s very possible that there was hyperglycaemia mixed in there as well. My blood sugar is fairly volatile, so it’s sometimes hard to tell what exactly causes highs. I also spent much of the 12 hours following shots conked out in bed.

Incidentally, @DrBB, I did receive a steroid injection earlier this year due to severe allergy symptoms. I was prepared for it to have a major impact on my BG and was surprised when it had NO impact at all. In fact, my BG control actually improved. My theory is that, because my body can’t tell the difference between allergens like pollen and a virus, it reacts the same way with symptoms and high BG whether I’m having allergic reactions or am actually sick. I’ve also noticed that my blood sugar goes high when I’m experiencing certain allergy symptoms, such as trouble breathing, probably because my body is freaking out about not being able to breathe well. And I’ve heard mixed reports of many allergy- and asthma-related medications causing hyperglycaemia as well. So I suspect my BG was being affected so much by my allergies, asthma, and medication I was taking that it outweighed the blood sugar impact of the steroid shot; therefore, when the allergy symptoms improved, my BG improved, even though the steroids were then having an impact.

Incidentally, this is also one reason why I believe my blood sugar is so friggin’ difficult to control compared to many. Allergies that make my body behave as if it’s sick much of the time combined with female hormones that create monthly chaos is not an easy combination.